Kentucky, 2017

Damaging Winds in Kentucky, May 18, 2017

May 18, 2017 · NWS JKL · 3 events in 3 counties and zones

Numerous thunderstorms developed this afternoon, with two storms merging and strengthening in Lee County while continuing northeast through Wolfe and into Morgan Counties. With drier air in place in the upper levels of the atmosphere, strong to severe winds occurred underneath these storms from Lee through Morgan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed this afternoon, with two storms merging and strengthening in Lee County while continuing northeast through Wolfe and into Morgan Counties. With drier air in place in the upper levels of the atmosphere, strong to severe winds occurred underneath these storms from Lee through Morgan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 2:54 PM EST, 49 minutes earlier.

Area forecast discussion, May 18, 2:54 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
354 PM EDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 331 PM EDT THU MAY 18 2017

Convection has increased in coverage in the southern part of the
forecast area over the past hour, and is greater in coverage than
originally expected. Showers and thunderstorms continue to move
northeast. With that in mind have increased thunderstorm coverage
from isolated to scattered over the southeast part of the forecast
area for the remainder of the afternoon and into the early
evening, while continuing with the isolated coverage in the
northwest.

With the loss of daytime heating the convection should quickly die
off this evening. However, while there is considerable model
disagreement on redevelopment later tonight some of the latest
short range guidance including the HRRR is pointing towards
redevelopment in the southeast late tonight and towards dawn.
This seems to be related to a subtle short wave trough that will
move northeast towards the area late tonight. With this in mind
have decided to go with chance probability area wide late tonight,
with best chances in the southeast.

There is still considerable model disagreement with the extent of
convective development on Friday, though it looks like coverage
should once again be scattered, but with more of the area
affected than this afternoon. Will continue with generally high
chance probabilties for showers and thunderstorms area wide on
Friday.

With more clouds and precipitation tonight through Friday night
there will be less of a diurnal temperature range with highs on
Friday a little lower than today.

.LONG TERM...(Saturday through Thursday)
Issued at 354 PM EDT THU MAY 18 2017

A longwave trough pattern will be centered around two upper level
lows as they move across the Northern Plains to start out the period
at 12Z Saturday. This pair of lows will combine into one system,
continuing its slow track to the northeast over the next couple of
days, reaching Minnesota by Sunday morning and Ontario by Monday
morning. This will push the longwave trough and lowering heights
eastward as well, impacting the Ohio Valley through the weekend. The
axis of this trough should pass across Kentucky Monday morning as it
deamplifies considerably. Models remain in fairly good agreement
during the day Monday and into Tuesday, developing another shortwave
that will drop south across the Northern Plains and Upper
Mississippi Valley during this time, then swing eastward towards the
Ohio Valley Tuesday night. Timing starts to diverge at this point as
both the GFS and ECMWF push this system across our region to end out
the forecast period. This will have an effect on when at to what
extent precip associated with this system impacts the region, so
relied on model blends to round out this portion of the forecast.

At the surface, a low pressure feature will be in place, shifting
northeast across the Central Plains and into the Mid/Upper
Mississippi Valley during the day Saturday. It will slowly track
northeast, reaching the Upper Great Lakes by Sunday morning, and
then into Ontario by Monday morning. A cold front will extend
southward from this low pressure center, sweeping eastward across
the Mississippi Valley Saturday night, then into the western Ohio
Valley during the day Sunday. The front is expected to pass eastward
across our CWA Sunday night, consistent with previous runs over the
last day or two, so confidence in timing is pretty high. That being
said, the low will be pulling so far north at this point, the
frontal boundary will begin to shear out a bit as it passes over the
region, so won't be quite as strong. The frontal passage will
quickly pass off to our east during the day Monday, with high
pressure expected to move in across the region through the day
Tuesday. The secondary shortwave that develops late in the period
will also translate to another surface low developing to our
northeast, and ultimately a secondary frontal system that will move
across the region Tuesday night into Wednesday.

As for sensible weather, a warm front will be located just along and
to our north during the day Saturday, with warm moist unstable flow
into the region, producing scattered showers and thunderstorms
throughout the day and boosting temps back into the mid 80s. The
loss of heating overnight will allow many of these showers and
thunderstorms to dissipate briefly. However, the incoming cold
front will create enough lift to produce more scattered convection
moving eastward across the CWA late Sunday night. These showers and
thunderstorms will increase in coverage throughout the day Sunday as
the cold front continues to near. Still not expecting a whole lot in
the way of severe weather with this, though given the super
saturated nature of the soundings from the surface all the way
through the atmosphere, would be more concerned for heavy rainers
and excessive lightning.

Once the front passes over Sunday evening/night, llvl winds will
make a sharp turn to the NE and temperatures will quickly drop, with
substantial dry air moving in a few hours later. This will
effectively cut off convective activity and precip all together, so
did not include mention of thunder after 12Z Monday. Highs on Sunday
will be in the mid and upper 70s based on clouds and rain, but post
frontal highs will struggle to reach 70 degrees in some locations by
Monday afternoon. Another incoming cold front for Tuesday night will
help boost southerly flow and temps during the day Tuesday, but
will also lead to another round of showers and potential
thunderstorms Tuesday afternoon/Tuesday night. The frontal passage
Tuesday night will bring an end to the convection once again, as
well as allow for the return of a cooler airmass to round out the
forecast period. Highs Wednesday and Thursday will only be in the
upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 116 PM EDT THU MAY 18 2017

VFR conditions will prevail through the forecast period. However,
extremely isolated showers and thunderstorms will occur this
afternoon and into the evening. With the extremely isolated nature
of any thunderstorms we will not carry thunder or VCTS in the
TAFS for this afternoon. Scattered thunderstorms will be possible
again late tonight into Friday. It is possible coverage could be
higher than today, but at this time confidence in thunderstorms
late tonight into Friday is very low so will leave out of TAFS
for now. Winds will gust from the southwest to around 20 knots
over the northern and western parts of the forecast area this
afternoon with the winds decreasing this evening.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...JMW
AVIATION...SBH
Hazardous weather outlook, May 18, 2:40 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Thu May 18 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Thu May 18 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will occur this evening and
again late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Sunday night, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH/JMW

The radar

The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 18, 3:43 PM EST
Where
Lee County, 0.38 mi ESE of Proctor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.568, -83.714

A trained spotter reported a large tree down near Beattyville.

Thunderstorm Wind, Wolfe

When
May 18, 3:54 PM EST
Where
Wolfe County, 1.37 mi W of Hollonville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.670, -83.495

Emergency management reported a large tree down on Whetstone Branch Road south of Campton.

Thunderstorm Wind, Morgan

When
May 18, 4:22 PM EST
Where
Morgan County, 0.84 mi NNW of Malone
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.861, -83.255

A department of highways official reported a large tree down on Kentucky Highway 191 south of West Liberty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687252, 687254, 687256.